Drug-Induced Pigmentation Treatment & Management

Updated: Apr 30, 2018
  • Author: David F Butler, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Treatment

Medical Care

The most important factor in the management of drug-induced dyspigmentation involves the identification and discontinuation of the offending drug. Most mucocutaneous pigmentation is reversible and spontaneously resolves with avoidance of the inciting drug.

In a scenario in which several drugs may be implicated as the cause of dyspigmentation, a decision must be made between the physician and patient to stop all nonessential medications. Decreasing the dose of any essential, life-saving treatment is often sufficient to diminish drug-related dyschromia. Additionally, merely explaining the benign nature of the cutaneous reaction may alleviate patient anxiety and allow time to determine the offending medication.

In addition, exposure to sun or UV light may increase pigmentation, especially after sensitization with a photosensitizing medication. Sunscreen use and vigilant avoidance of the sun are helpful to prevent progression or recurrence of pigmentary changes.

Finally, topical depigmenting agents and laser treatments (eg, Q-switched alexandrite laser, Q-switched ruby laser) have been reported to improve cases of permanent dyspigmentation. The use of these therapies is controversial because they have shown inconsistent results; further evaluation is needed.

Next:

Consultations

For patients whose dyspigmentation may be the result of a systemic illness such as Addison disease, consultation with an internist and/or endocrinologist may be indicated.

Previous
Next:

Prevention

Avoid further use of the inciting medication.

Previous